Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 52, NWS Las Vegas, NV

July 28, 2014Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 28, 2014, 5:37 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2014, 5:37 PM MST (00:37 UTC)
Expired
Jul 28, 2014, 8:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 28 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:42 PM MSTFLASH FLOODWillow Beach, AZGRAVEL WASHED ONTO THE ACCESS ROAD TO WILLOW BEACH. THE NATIONAL PARK SERVICE CLOSED THE ROAD AS A RESULT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WGUS55 KVEF 290037
FFWVEF
AZC015-NVC003-290330-
/O.NEW.KVEF.FF.W.0052.140729T0037Z-140729T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
537 PM MST MON JUL 28 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 830 PM MST/830 PM PDT/

* AT 528 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR WILLOW BEACH...OR 16 MILES
  SOUTHEAST OF BOULDER CITY. THE STORM PRODUCING FLASH FLOODING      
  WAS MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILLOW BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3595 11475 3596 11468 3594 11465 3587 11462
      3581 11455 3575 11460 3572 11471

$$

JS
1 follow-up statement
999 
WGUS75 KVEF 290154
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
654 PM MST MON JUL 28 2014

AZC015-NVC003-290202-
/O.CAN.KVEF.FF.W.0052.000000T0000Z-140729T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-CLARK NV-
654 PM MST MON JUL 28 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL CLARK AND
EXTREME WEST CENTRAL MOHAVE COUNTIES...

RAIN HAS ENDED IN THE WILLOW BEACH AREA AND THERE IS NO LONGER ANY 
THREAT OF FLASH FLOODING. THE WARNING IS CANCELLED.

LAT...LON 3595 11475 3596 11468 3594 11465 3587 11462
      3581 11455 3575 11460 3572 11471

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:04 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 28, 3:04 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
304 PM PDT MON JUL 28 2014

.SYNOPSIS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
OCCUR THROUGH THIS EVENING ACROSS THE REGION. STORM COVERAGE WILL
DECREASE TUESDAY AND WEDNESDAY AS UPPER LEVEL DISTURBANCES LIFT AWAY
TO THE NORTH. MONSOON MOISTURE WILL REMAIN IN PLACE MOSTLY ACROSS
NORTHWEST ARIZONA AND SOUTHERN NEVADA THROUGH THE WEEK LEADING TO
ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY.
&&

.SHORT TERM...THROUGH WEDNESDAY NIGHT...NO SIGNIFICANT CHANGES WERE
MADE TO THE GENERAL FORECAST DURING THE PERIOD. THUNDERSTORMS WERE
DEVELOPING ABOUT AS DEPICTED BY THE 12Z HIGH RES MODELS...PRIMARILY
ALONG AND NORTH OF AN ARC EXTENDING FROM NORTHERN SAN BERNARDINO
ACROSS CLARK AND CENTRAL MOHAVE COUNTIES. ISOLATED STORMS WERE
DEVELOPING OVER SOUTHERN SAN BERNARDINO AND MOHAVE COUNTIES.
SATELLITE LOOPS SHOWED EMBEDDED LARGE UPPER LEVEL CIRCULATIONS
ENTRAINED IN SOUTHERLY FLOW LIFTING ACROSS THE FORECAST AREA FROM
SOUTHEAST CALIFORNIA INTO SOUTHERN NEVADA. CONVECTION WILL CONTINUE
ACROSS THE AFOREMENTIONED AREAS THROUGH LATE AFTERNOON AND EARLY
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
OVERNIGHT ACROSS NORTHERN INYO COUNTY AND SOUTH CENTRAL NEVADA AS
THE DISTURBANCES SLOWLY LIFT NORTHWARD. WILL KEEP THE FLASH FLOOD
WATCH IN EFFECT UNTIL 9 PM FOR ALL ZONES. THE LATEST NAM AND GFS
SOLUTIONS CONTINUE TO INDICATE A DRYING TREND WITH LIGHT WESTERLY
FLOW DEVELOPING ACROSS SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA
BEHIND THE DISTURBANCES LIFTING TO THE NORTHEAST. THIS SHOULD LEAD
TO DECREASING THUNDERSTORM COVERAGE BUT SUFFICIENT MOISTURE AND
INSTABILITY WILL REMAIN THROUGH MID WEEK FOR ISOLATED TO SCATTERED
THUNDERSTORM COVERAGE EACH DAY.
&&

.LONG TERM...THURSDAY THROUGH MONDAY.

THURSDAY BASICALLY LOOKS LIKE AN EXTENSION OF WHAT MAY BE AROUND ON
WEDNESDAY. A RIDGE ALOFT REMAINS CENTERED OVER EASTERN
ARIZONA/WESTERN NEW MEXICO KEEPING THE AREA IN A SOUTHWEST FLOW.
LI'S ARE SHOWN TO BE FAIRLY STABLE PER THE GFS AND WHATEVER
INSTABILITY AND MID-LEVEL MOISTURE THAT WOULD BE SUFFICIENT TO
TRIGGER CONVECTION REMAINS CONFINED TO THE FAR NORTHERN CWFA AND FAR
EASTERN MOHAVE COUNTY. WE HAVE KEPT IN A SLIGHT CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS THERE. OTHERWISE EXPECT DRY CONDITIONS
WITH TEMPS AT OR A LITTLE ABOVE NORMAL. AT THIS POINT, FRIDAY DOES
NOT APPEAR TO BE TOO DIFFERENT FROM THURSDAY WITH THE GREATEST RISK
FOR AFTERNOON AND EVENING THUNDERSTORMS IN THE SAME AREAS. OTHERWISE
IT SHOULD ONCE AGAIN BE DRY WITH TEMPS AT OR ABOVE NORMAL.

THE REAL PERIOD OF INTEREST IS FROM FRIDAY NIGHT THROUGH SUNDAY
NIGHT AS WHAT APPEARS TO BE EITHER AN INVERTED TROUGH OR JUST SOME
SORT OF VORTICITY MAX OR LOBE FLOATS AROUND THE RIDGE AND HEADS
ACROSS THE LOWER COLORADO RIVER VALLEY ON FRIDAY NIGHT OR SATURDAY
MORNING BEFORE EVENTUALLY HEADING NORTH. THE TIMING ON THIS FEATURE
VARIES BETWEEN THE ECMWF, GFS AND GEM BUT THEY ALL SHOW IT. GIVEN
THE REASONABLE MODEL AGREEMENT OF THIS TRIGGER FEATURE AS WELL AS
THE INCREASE IN MOISTURE SHOWN TO PUSH IN WITH PWATS OFF THE GFS
PROGGED TO EXCEED A JUICY 1.50 INCHES AND SUFFICIENT INSTABILITY AND
CAPE, ESPECIALLY BY SUNDAY, I HAVE GONE AHEAD AND INCREASED POPS
ACROSS THE AREA. THE MAIN CONCERN WILL BE HOW MUCH CLOUD COVER
ULTIMATELY COMES UP, AS THIS COULD LIMIT HEATING AND JUST RESULT IN
MORE SHOWERS AND LOW-GRADE THUNDERSTORMS. ON THE OTHER HAND, THE
MOISTURE WILL BE PLENTIFUL, AND IF MORE POTENT STORMS GET GOING, THE
RISK FOR FLASH FLOODING WILL BE GREATER. THE PRESENCE OF THIS
INVERTED TROUGH OR VORTICITY MAX OR LOBE WILL COULD ALSO FAVOR
CONVECTION DEVELOPING AT NIGHT. I DID GO AHEAD AND ALSO RAISE
DEWPOINTS AND LOWERED MAX TEMPS A COUPLE OF DEGREES ESPECIALLY ON
SUNDAY.

THE GFS IS SLOWER TO BRING IN THIS FEATURE AND THUS EJECT IT
COMPARED TO THE ECMWF. AS A RESULT, WE MAINTAINED THE PROSPECTS FOR
THUNDERSTORMS OVER MORE OF THE AREA ON MONDAY IN CASE IT IS SLOWER
TO MOVE OUT. HOWEVER, WE SHOULD SEE A DOWNWARD TREND STARTING ON
MONDAY IN THE AMOUNT OF THUNDERSTORMS AROUND AND WITH MORE HEATING
SEE TEMPS GET BACK CLOSER TO NORMAL.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS IMPACTING THE TERMINAL AREA
THROUGH LATE AFTERNOON ARE EXPECTED TO MOVE OFF TO THE NORTH DURING
BY EARLY EVENING. OUTFLOW WINDS OVER 15 KTS FROM NEARBY STORMS
THROUGH THE EVENING MAY CAUSE CONFIGURATION ADJUSTMENTS. SCATTERED
THUNDERSTORMS IMPACT ALL APPROACH CORRIDORS THROUGH EARLY EVENING
THEN THE BEATTY AND MORMON MESA CORRIDORS OVERNIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED AREAWIDE
THROUGH THIS EVENING. EXPECT ERRATIC GUSTY WINDS...VERY HEAVY RAIN
AND LOWER CEILINGS IN AND NEAR THUNDERSTORMS. STORM COVERAGE WILL
DIMINISH SOUTH I-15 THIS EVENING BUT PERSIST OVER INYO COUNTY AND
SOUTH CENTRAL NEVADA OVERNIGHT.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
LATER TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

SHORT TERM/AVIATION...ADAIR
LONG TERM...STACHELSKI

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 28, 1:00 PM MST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
100 PM PDT MON JUL 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      2 SSE MT. CHARLESTON    36.26N 115.61W
07/28/2014                   CLARK              NV   PUBLIC

            RUNOFF AND DEBRIS 5 FEET DEEP RUNNING DOWN RAINBOW CANYON
            ROAD.

&&

JPULLIN
Local storm report, Jul 28, 1:40 PM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
140 PM PDT MON JUL 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      2 SSE MT. CHARLESTON    36.26N 115.61W
07/28/2014                   CLARK              NV   EMERGENCY MNGR

            CLARK COUNTY FIRE AND CITY OF LAS VEGAS FIRE HAVE
            CONDUCTED WELLNESS CHECKS ON RAINBOW SUBDIVISION
            RESIDENTS AND HOMES. ALL RESIDENTS REPORTED SAFE AND
            SHELTERING IN PLACE. SIX HOMES WERE DEEMED DAMAGED, WITH
            TWO HAVING SIGNIFICANT DAMAGE.

&&

JPULLIN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:47 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.